To the Editor:—
Having read with interest the recent reports of treatment of local anesthetic toxicity,1–3I would like to report a recent case of inadvertent intravenous bupivacaine injection leading to central nervous system toxicity, managed primarily by intravenous lipid. I believe it may lend support to the academic models suggesting the efficacy of lipid emulsion in bupivacaine-induced cardiac toxicity.4–6
An 18-yr-old primagravida, weighing 86 kg, presented at 38 weeks gestation for induction of labor. She had an unsatisfactory nonstress test, borderline hypertension (160/81 mmHg), and mild proteinuria. Her cervix was 1 cm dilated, and the fetal heart rate was 180 beats/min with decelerations to 110 beats/min.
Epidural analgesia was requested by the obstetrician after membranes were ruptured and was performed with the patient sitting, at the L1–L2 interspace with good loss of resistance to saline at 7 cm. The catheter was advanced 4 cm and had free flow and no return of blood or cerebrospinal fluid. A test dose of 4 ml lidocaine, 2%, was negative for intravenous or spinal effects after 5 min. Six milliliters isobaric bupivacaine, 0.25%, was then given over 2–3 min, with good pain relief within 10 min. Blood pressure, however, slowly increased over the next 15 min to 172/114 mmHg, with a heart rate of 86 beats/min and more pronounced fetal heart rate decelerations. Oxygen was administered by mask at 10 l/min, the obstetrician was called to come urgently, and in anticipation of cesarean delivery, 100 μg fentanyl in 6 ml was given via the epidural catheter. The blood pressure continued to rise over a further 15 min to 165/123 mmHg, with a pulse of 119 beats/min, and the patient was given a 10-ml dose of bupivacaine, 0.5%, via the catheter after a negative aspiration check, in anticipation of the likely decision for operative delivery. Within 90 s, the patient became restless and agitated and did not obey commands. She displayed twitching of her face and limbs. A further aspiration of the epidural catheter now revealed venous blood easily withdrawn, and the patient then became unresponsive. Blood pressure was maintained at 150/110 mmHg, pulse was 120 beats/min, and fetal heart rate was 130 beats/min with decelerations to 90 beats/min. There was no electrocardiographic monitoring of the patient—it is not routine in this hospital.
The differential diagnosis included cerebral irritation secondary to either pregnancy-induced hypertension or, more likely, intravenous bolus bupivacaine. Because of the obvious concern for imminent cardiac arrest, the crash cart was brought in, and I elected to administer lipid emulsion—which our department had recently elected to keep on the cart—intravenously, while anticonvulsant medication was being drawn up (diazepam). Two 50-ml boluses of 20% Intralipid were given, and the remaining 400 ml was run in freely as an infusion. Within 30 s, the patient regained full consciousness, and although she was scared, she was considerably calmer than I was! Her blood pressure was 170/109 mmHg, her heart rate was 88 beats/min, and the fetal heart rate was bradycardic at 87 beats/min.
The patient was transported from the labor suite to the operating rooms (located in our hospital one floor above), where an emergency cesarean delivery was performed during general anesthesia. A 6-lb neonate was delivered with Apgar scores of 0 at 1 min, 7 at 5 min, and 10 at 10 min after intubation and suction. The neonate was extubated in the operating room, and subsequently the neonatal examination was pronounced normal.
The mother had an uneventful postoperative course (of note, there was no significant epidural block in the postanesthesia care unit), with her blood pressure settling after MgSO4–labetalol infusions as per our hospital protocols for 24 h, and both were discharged home on the fourth postoperative day. Both remain well to date.
I believe that this patient’s epidural catheter migrated into an epidural vein, and that her symptoms were due to inadvertent intravenous bupivacaine. The timing of events makes the diagnosis of eclampsia less likely. The decision to use the lipid early was in an attempt to avoid the likely catastrophic consequences to both mother and baby of bupivacaine-induced cardiac arrest. Such arrests are often refractory to conventional resuscitative techniques, and it was the opinion of this doctor that the potential benefits of the lipid outweighed its potential risks.
However, several alternative explanations for the scenario described above are possible and need to be considered. The seizures may have been self-limiting and may have resolved spontaneously without intervention. Progression to cardiotoxicity may not have occurred even without treatment. The safety of rapid bolus administration of lipid is not certain. It is impossible to say with certainty or with the backup of hard data that the lipid emulsion had any effect whatsoever, or that the rapid recovery seconds after its administration was anything more than coincidence.
However, it is only by case reports that the merits or otherwise of such an intervention (which can never be subjected to controlled trials) can be put forward for the anesthetic community to decide whether it will become a part of accepted practice. More case information that would shed light on the role of lipid in the management of local anesthetic toxicity—both for and against—would be sincerely welcomed.
King Edward VII Memorial Hospital, Hamilton, Bermuda. firstname.lastname@example.org